Alert archive / Texas / Freeze Warnings in 2011
Freeze Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Nov 9, 2011, 2:34 PM CST for 16 counties in Texas. It took effect at Nov 10, 2011, 2:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2011, 2:34 PM CST (20:34 UTC)
- In effect from
- Nov 10, 2011, 2:00 AM CST
- Expired
- Nov 10, 2011, 9:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -110 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WWUS74 KMAF 092034 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CST WED NOV 9 2011 ...A FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH MID THURSDAY MORNING FOR MUCH OF THE PERMIAN BASIN...UPPER TRANS PECOS REGION AND THE VAN HORN HIGHWAY 54 CORRIDOR... .CLEARING SKIES...LIGHT WINDS...AND A DRY SURFACE AIRMASS WILL RESULT IN A HARD FREEZE WITH LOW TEMPERATURES IN THE MID 20S TO AROUND 30 DEGREES ACROSS MUCH OF THE PERMIAN BASIN...UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR. TXZ047-048-050>053-057>063-067>070-075-101200- /O.NEW.KMAF.FZ.W.0005.111110T0800Z-111110T1500Z/ BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS- INCLUDING THE CITIES OF...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON 234 PM CST WED NOV 9 2011 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY. * EVENT...CLEARING SKIES...LIGHT WINDS...AND A DRY AIRMASS WILL RESULT IN A HARD FREEZE LATE TONIGHT AND THURSDAY MORNING. * TIMING...FROM 2 AM CST UNTIL 9 AM CST THURSDAY. * IMPACTS...A HARD FREEZE WILL KILL TENDER OUTDOOR PLANTS. ANIMALS SUSCEPTIBLE TO COLD TEMPERATURES SHOULD BE ACCOUNTED FOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
411 WWUS74 KMAF 101039 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 AM CST THU NOV 10 2011 ...A FREEZE WARNING REMAINS IN EFFECT THROUGH EARLY THURSDAY MORNING FOR MUCH OF THE PERMIAN BASIN...UPPER TRANS PECOS REGION AND THE VAN HORN HIGHWAY 54 CORRIDOR... .CLEAR SKIES...LIGHT WINDS...AND A DRY SURFACE AIRMASS WILL RESULT IN A HARD FREEZE WITH LOW TEMPERATURES IN THE MID 20S TO AROUND 30 DEGREES ACROSS MUCH OF THE PERMIAN BASIN...UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR. TXZ047-048-050>053-057>063-067>070-075-101500- /O.CON.KMAF.FZ.W.0005.000000T0000Z-111110T1500Z/ BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS- INCLUDING THE CITIES OF...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON 439 AM CST THU NOV 10 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * EVENT...LOW TEMPERATURES IN THE MID 20S TO NEAR 30 DEGREES WILL BE PRESENT THIS MORNING. * TIMING...FROM 4 AM CST UNTIL 9 AM CST THURSDAY. * IMPACTS...A HARD FREEZE WILL KILL TENDER OUTDOOR PLANTS. ANIMALS SUSCEPTIBLE TO COLD TEMPERATURES SHOULD BE ACCOUNTED FOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 9, 2:24 PM CST, 10 minutes earlier.
Area forecast discussion, Nov 9, 2:24 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CST WED NOV 9 2011
.DISCUSSION...
COLD SURFACE HIGH PRESSURE CENTERED IN THE WESTERN HIGH PLAINS
WILL SINK SOUTH OVERNIGHT WITH THE CENTER EXPECTED TO BE NEAR BIG
LAKE BY THURSDAY MORNING. THE MID AND HIGH CLOUDS CURRENTLY
TRANSLATING OVER THE FORECAST AREA SHOULD EXIT THE SOUTHEAST
PERMIAN BASIN SHORTLY AFTER MIDNIGHT WITH THE PASSAGE OF THE UPPER
LEVEL TROUGH. WILL ISSUE A FREEZE WARNING FOR MUCH OF THE PERMIAN
BASIN OVERNIGHT AS SKIES CLEAR WITH DRY AIR CONTINUING TO FILTER
INTO THE REGION FROM THE NORTH AS THE HIGH CONTINUES TO SINK
SOUTH. THE SURFACE HIGH WILL BE IN CONTROL THURSDAY AND TEMPERATURES
WILL BE MUCH BELOW NORMAL DESPITE A RETURN FLOW FROM THE SOUTH. IT
WILL NOT BE AS COLD THURSDAY NIGHT AS TONIGHT WITH THE SURFACE
HIGH WELL TO THE EAST OF THE AREA BUT IT WILL STILL BE CHILLY.
A SWIFT WEST TO SOUTHWEST FLOW ALOFT WILL BE IN PLACE FRIDAY
THROUGH SUNDAY AHEAD OF A DIGGING WEST COAST UPPER LEVEL STORM
SYSTEM. THIS FLOW WILL ENCOURAGE SURFACE LEE TROUGHING TO FORM.
WINDY CONDITIONS WILL PROBABLY DEVELOP IN THIS FLOW IN THE MOUNTAINS
WITH HIGH WINDS A POTENTIAL CONCERN SATURDAY AND OR SUNDAY. IT
WILL PROBABLY BE AT LEAST BREEZY IN MANY SECTIONS OF THE PLAINS
SATURDAY AND SUNDAY. FORECAST SOUNDINGS SUGGEST PLENTY OF MID AND
HIGH LEVEL CLOUDS WILL BE PRESENT.
THE GFS AND ECMWF 12Z WEDNESDAY RUNS ARE NOW IN MUCH BETTER
AGREEMENT WITH THE TIMING OF THIS PACIFIC UPPER LOW TRACKING IT
ACROSS NORTHERN MEXICO SUNDAY NIGHT AND WEST TEXAS MONDAY. WILL GO
WITH A SLIGHT CHANCE OF SHOWERS AREAWIDE SUNDAY NIGHT AND MONDAY
IN THIS PATTERN.
NEXT MONDAY THROUGH WEDNESDAY LOOKS DRY WITH NEAR NORMAL
TEMPERATURES BEHIND THIS SYSTEM IN ZONAL FLOW.
.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL INCREASE BY SATURDAY AS WINDS THROUGH
THE COLUMN INCREASE AHEAD OF AN UPPER LEVEL STORM SYSTEM ALONG THE
WEST COAST. A SURFACE LEE TROUGH WILL FORM AND INTENSITY ACROSS
WESTERN KANSAS AND WILL ENCOURAGE A SWIFT WESTERLY DOWNSLOPE FLOW.
BELIEVE THE GUIDANCE IS CONTINUING ITS RECENT BIAS OF NOT
DROPPING DEW POINTS AND RH/S LOW ENOUGH SATURDAY IN THIS DOWNSLOPE
FLOW. EXPECTING RH/S TO DROP DOWN TO 10 TO 15 PERCENT ACROSS A
LARGE PORTION OF THE PLAINS. IT WILL BE BREEZY ACROSS THE NORTHERN
PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS AND 20 FOOT
WINDS MAY FLIRT WITH 20 MPH. A MAIN CONCERN AT THIS POINT IS THAT
CONSIDERABLE HIGH AND MID LEVEL CLOUDS FORECAST TO DEVELOP OVER
THE AREA THAT MAY HINDER MIXING CONTRIBUTION. BY SUNDAY THE FLOW
ALOFT IS FORECAST TO BACK CONSIDERABLY SO THERE COULD BE SOME
INCREASE IN LOW LEVEL MOISTURE ALONG WITH CONSIDERABLE CLOUDS.
LATER SHIFTS WILL NEED TO MONITOR THIS WEEKENDS FIRE WEATHER
FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 29 61 32 71 / 0 0 0 0
CARLSBAD NM 28 61 29 74 / 0 0 0 0
DRYDEN TX 34 62 35 70 / 0 0 0 0
FORT STOCKTON TX 32 61 39 76 / 0 0 0 0
GUADALUPE PASS TX 31 53 36 67 / 0 0 0 0
HOBBS NM 29 59 32 69 / 0 0 0 0
MARFA TX 22 53 20 67 / 0 0 0 0
MIDLAND INTL AIRPORT TX 28 60 32 70 / 0 0 0 0
ODESSA TX 29 59 32 70 / 0 0 0 0
WINK TX 27 62 27 73 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FREEZE WARNING FROM 2 AM TO 9 AM CST THURSDAY FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...ECTOR...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
99/99Hazardous weather outlook, Nov 9, 1:54 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CST WED NOV 9 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-102000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 154 PM CST WED NOV 9 2011 /1254 PM MST WED NOV 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CLEAR SKIES AND LIGHT WINDS OVERNIGHT WILL LIKELY RESULT IN A HARD FREEZE FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CLEAR SKIES AND LIGHT WINDS WILL LIKELY RESULT IN A HARD FREEZE FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS THURSDAY MORNING. A FREEZE WARNING HAS BEEN ISSUED FOR THE PERMIAN BASIN...TRANS PECOS AND VAN HORN AREAS FOR THURSDAY MORNING FROM 2 AM CST TO 9 AM CST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.